Alert archive / West Virginia / Wind Advisories in 2016

Wind Advisory 6, NWS Pittsburgh, PA

September 29, 2016Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this wind advisory at Sep 29, 2016, 1:39 PM EDT for Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It took effect at Sep 29, 2016, 6:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 1:39 PM EDT (17:39 UTC)
In effect from
Sep 29, 2016, 6:00 PM EDT
Expired
Sep 30, 2016, 7:05 AM EDT
In force
13 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS71 KPBZ 291739
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT THU SEP 29 2016


MDZ001-PAZ073>076-WVZ510>514-300145-
/O.NEW.KPBZ.WI.Y.0006.160929T2200Z-160930T1600Z/
GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON...
LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE...
COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA...
ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE...
DAVIS...THOMAS...CANAAN VALLEY
139 PM EDT THU SEP 29 2016

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY.

* WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50
  MPH.

* PERIOD OF STRONGEST WIND...10 PM TO 7 AM.

* IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES.
  TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION WHILE
  DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED.

&&

$$

15
3 follow-up statements
524 
WWUS71 KPBZ 300138
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT THU SEP 29 2016



MDZ001-PAZ073>076-WVZ510>514-300945-
/O.CON.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/
GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON...
LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE...
COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA...
ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE...
DAVIS...THOMAS...CANAAN VALLEY
938 PM EDT THU SEP 29 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT FRIDAY...

* WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 
  MPH.

* PERIOD OF STRONGEST WIND...10 PM TO 7 AM.

* IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES. 
  TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION 
  WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED.

&&

$$
768 
WWUS71 KPBZ 300900
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI SEP 30 2016

MDZ001-PAZ073>076-WVZ510>514-301600-
/O.CON.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/
GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON...
LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE...
COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA...
ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE...
DAVIS...THOMAS...CANAAN VALLEY
500 AM EDT FRI SEP 30 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 
  MPH.

* PERIOD OF STRONGEST WIND...THROUGH 7 AM.

* IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES. 
  TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION 
  WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED.

&&

$$
428 
WWUS71 KPBZ 301105
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
705 AM EDT FRI SEP 30 2016


MDZ001-PAZ073>076-WVZ510>514-301215-
/O.CAN.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/
GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON...
LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE...
COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA...
ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE...
DAVIS...THOMAS...CANAAN VALLEY
705 AM EDT FRI SEP 30 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WIND
ADVISORY.

WINDS MAY GUST TO 30 MPH TODAY, BUT DAMAGING WINDS ARE NOT
EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Sep 29, 1:32 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 29, 1:32 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
132 PM EDT Thu Sep 29 2016

.SYNOPSIS...
Upper level low pressure will bring rain to our region for the
rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No changes were needed for the noon update...

Previous...
The late morning update feature the addition of a flash flood
watch for Eastern Preston, Tucker, and Garrett Counties, as well
as HWO severe mention for high shear/better instability potential
areas to the south and west of Pittsburgh.

Deep, mature, stacked low pressure continues to spin over the Mid
Ohio Valley with surface occluded front objectively analyzed as
curving across Central WV. The systems mid level dry slot as
shunted widespread rain toward, and north of the I 80 corridor
into the mid level convergence zone. The Atlantic moisture stream
is still expected to develop generally north of the PA turnpike,
so no changes were made to categorical POPs across those areas.

Convective development into Tucker, Garrett, and Preston counties
will provide the main heavy rain/high water threat into Friday
given flash flood guidance and upslope enhancement. Reduced cloud
cover as per the latest visible images will aid in destabilization
today. A flash flood watch was thus issued for those areas, especially
in light of the band of 2 to 3 inch rainfall which fell on the
eastern slopes last night.

In addition, expect convection along the aforementioned front to
become a player today with SPC marginal risk maintained, and
dependent on cloud cover/instability magnitude for areas south of
the PA turnpike. These areas will be closely monitored for severe
given the magnitude of deep layer shear on the eastern flank of
the low. A hazardous weather outlook mention was thus included for
this potential also.

The potential for high downslope wind gusts from the Morgantown-
to-Latrobe vicinities will also be monitored given inversion
levels and low level jet expectations, but current limitations
based on surface wind orientation as per development of the
surface low along the aforementioned front to the south have
provided some decision time.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Rain and gusty winds will linger through Saturday as the
nearly stationary mature low pressure system gradually fills. A
strong 60kt+ jet at 850mb is progged to stream across our southeast
ridges through Friday morning. Still some questions as to the
orthogonal flow and just how much of this wind will be able to
break to the surface, so at the moment, the near Advisory gusts
and HWO mention were maintained from previous forecast.

Strong downsloping flow will continue through the day Friday as the
parent low moves very little. This, along with the deep Atlantic
moisture feed and convergence zone lifting north will result in a
relative minima in shower activity just west of the ridges through
center of the forecast area. This rain shadow effect is reflected in
most operational model qpf fields and PoPs and WPC collaborated qpf
have been trimmed back accordingly.

As the low dislodges and slowly creeps northward Saturday, the dry
slot wrapping around the eastern edge of the circulation will push
into our area. This will bring an end to any organized rain bands,
leaving only scattered, light rain showers mainly across the north.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Lingering low pressure system will slowly drift over the southern
Great Lakes Sunday into Monday. While this will keep rain chances in
the forecast across the north, the aforementioned dry air will erode
residual moisture. By Tuesday, the low will finally move east of the
area, and high pressure will build into our west. This will bring a
return to drier and warmer conditions with temperatures returning to
above-average through the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An upper low aloft will move bands of showers across ports into the
evening, with variable conditions in and out of the bands. In
general deeper moisture in place at KDUJ where IFR should remain
in place through much of the period. Elsewhere areas of MVFR will
gradually improve to VFR overnight into Friday as drier air is
wrapped into and around the upper low. Strengthening pressure
gradient will strengthen winds with gusts over 20kts most
locations through the afternoon, and possible gust toward 30kts at
KLBE in downslope..

.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Scattered restrictions can be expected into Monday as the upper
level low lingers, then slowly lifts north of the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday afternoon FOR MDZ001.
OH...None.
PA...None.
WV...Flash Flood Watch through Friday afternoon FOR WVZ512>514.

&&
Hazardous weather outlook, Sep 29, 10:01 AM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EDT THU SEP 29 2016

PAZ023-073>076-WVZ510-511-301415-
INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
1001 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TWO TO THREE INCHES OF RAIN IS POSSIBLE THROUGH FRIDAY MORNING.
THIS MAY RESULT IN LOCALIZED FLOODING AND RISES ON SMALL STREAMS.

STRONG SOUTHEAST WIND WILL INCREASE TONIGHT INTO FRIDAY MORNING. GUSTY
CONDITIONS CAN BE EXPECTED OVER THE RIDGES AS WELL AS IMMEDIATELY
TO THE WEST IN THE DOWNSLOPE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-301415-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
1001 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ512>514-301415-
GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1001 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...STRONG EAST TO SOUTHEAST WIND WILL INCREASE TONIGHT
INTO FRIDAY MORNING. GUSTY CONDITIONS WILL BECOME COMMON OVER THE
RIDGES AS WELL AS OVER DOWNSLOPE AREAS IMMEDIATELY TO THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-301415-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1001 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH PRIMARY THREATS
COMING FROM DAMAGING GUSTS. THERE IS THE POSSIBILITY FOR ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Sep 29, 12:21 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT THU SEP 29 2016

OHZ040-041-050-291645-
COLUMBIANA-JEFFERSON-CARROLL-
1221 PM EDT THU SEP 29 2016

...A THUNDERSTORM WILL AFFECT WESTERN COLUMBIANA... NORTHWESTERN
JEFFERSON AND NORTHEASTERN CARROLL COUNTIES...

AT 1220 PM EDT...A THUNDERSTORM WAS LOCATED 9 MILES WEST OF
WELLSVILLE...MOVING NORTHWEST AT 45 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...AUGUSTA...SALINEVILLE...BERGHOLZ...HANOVERTON...IRONDALE...
SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4055 8066 4049 8088 4076 8109 4090 8108
      4090 8090 4093 8090 4093 8087
TIME...MOT...LOC 1620Z 151DEG 38KT 4060 8083

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:50 AM EDTFlash Flood WatchPBZPreston, Tucker12 hr
Sep 29, 2:16 PM EDTTornado WarningPBZWetzel29 min
Sep 29, 2:42 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel48 min
Sep 29, 2:50 PM EDTTornado WarningPBZMarshall, Wetzel25 min
Sep 29, 3:13 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio62 min
Sep 29, 3:31 PM EDTTornado WarningPBZBrooke, Marshall, Ohio29 min
Sep 29, 3:53 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio27 min
Sep 29, 3:59 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Ohio46 min
Sep 29, 4:13 PM EDTFlash Flood WarningPBZBrooke, Marshall, Ohio2 hr
Sep 29, 4:28 PM EDTSevere Thunderstorm WarningPBZBrooke32 min
Sep 29, 5:07 PM EDTSpecial Weather StatementPBZHancock23 min

Nearby

Wind Advisories in West Virginia, 2016Wind Advisories in Pennsylvania, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.